Does Losing Your Hair Mean Losing Your Sex Drive?

 

Does losing your hair mean losing your sex drive? Apparently it can be so if you happen to be one of the many thousands of men taking Propecia for balding because this can have adverse side effects related to sexual function and libido. A recent article highlights this rather disconcerting finding and reports:

 

“The hair loss prevention drug Propecia can cause long-term sexual problems in men, according to a new study.”

 

“It said that the effects — including erectile dysfunction, reduced sex drive, orgasm problems and shrinking and painful genitals — can last for months to years, even after men stop taking the drug. Other side effects reported by patients included depression, anxiety and mental fogginess.”

 

“The study included 54 men under age 40 who reported side effects for at least three months after taking Propecia. Of those men, 96 percent experienced sexual problems for more than a year after they stopped taking the drug. The findings were published Thursday in the Journal of Sexual Medicine.”

 

The study’s author, Dr Michael Irwig of George Washington University, said:

 

“Our findings make me suspicious that this drug may have done permanent damage to these men,” “The chances that they will improve? I think it’s lower and lower the longer they have these side effects.”

 

Propecia has been available since 1997 for treating male pattern baldness, and is licensed by the FDA. It is available as a pill so is easy to administer with no messy scalp treatments, and is apparently much more effective than Rogaine. Propecia works by blocking an enzyme necessary for the formation of dihydrotestosterone (DHT) in men. DHT seems to be a by-product of the male hormone testosterone, and over time seems to contribute to diminished function of hair follicles. It is believed to be the main cause for the shrinkage and gradual demise of hair follicles leading to baldness. If you’re taking Propecia, (finasteride), it can take several months before any hair regrowth is apparent, and you have to carry on taking the drug in order to keep the hair growing.

 

Now this same drug is used to help control benign prostate hypertrophy which is also linked to increased amounts of DHT, and in the doses required the drug is known to have potentially fairly serious side effects in some men.  Propecia can cause impotence, decreased sexual desire, and even pain in the testicles in some, and sometimes a skin reaction with itching or swelling.

 

Interfering with important body hormones is fraught with dangers and really hardly seems warranted for the sake of a problem which is more aesthetic than medical. So, does losing your hair mean losing your sex drive? The answer is no as long as you are not taking Propecia or finasteride.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

×